Alert archive / California / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 10, NWS Reno, NV

July 20, 2020Plumas County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 20, 2020, 7:20 PM PDT for Plumas County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2020, 7:20 PM PDT (02:20 UTC)
Expired
Jul 20, 2020, 7:45 PM PDT
In force
25 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Plumas County, CA

The radar

The Beale AFB radar (KBBX), 88 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3995 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:24 PM PDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 20, 2:24 PM PDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Reno NV
224 PM PDT Mon Jul 20 2020

.SYNOPSIS...
Primarily isolated afternoon and evening showers and thunderstorms.
Thunderstorm coverage and intensity will increase Tuesday and
Wednesday as low pressure nears the West Coast. The potential for
showers and thunderstorms will decrease late week. Plan for light
winds outside of afternoon zephyr breezes and any outflow winds from
thunderstorms.

&&

.DISCUSSION...
Three primary concerns this week.
*Smoke/Haze from ongoing wildfires
*Thunderstorms: increasing in coverage and intensity
*Ongoing Heat.

-SMOKE/HAZE-

Visibility reductions along with air quality impacts will continue
as the Hog wildfire actively burns west of Susanville. Haze and
smoke from this fire will continue to saunter around the region, as
there are no strong transport winds to direct it elsewhere. Only
relief has been with mixing in the afternoon along with any outflow
winds from thunderstorms to assist with clearing out smoke/haze. For
updates on air quality check with your local air quality management
district or go to airnow.gov.

-THUNDERSTORMS-

If you have outdoor plans, complete them earlier in
the day than usual for a summer day. Some simulations have
thunderstorms kicking off as early as 11am for Tuesday and
Wednesday.

Thunderstorm pattern will persist through the week with the
potential for storms to become more widespread and potentially more
intense each day. This afternoon and evening will be another more
typical thunderstorm day, but Tuesday and Wednesday is the time
frame that warrants more concern and attention.

Trough edges into northern California on Tuesday afternoon resulting
in increased southerly flow as well as cooling temps aloft that will
allow for more conducive conditions for thunderstorm development. As
the low continues to push slowly eastward across the region, there
will be sufficient instability and moisture to produce thunderstorms
from Tuesday afternoon-evening, with another round of storms
possible overnight, and an early start to thunderstorms on Wednesday
midday. Generally speaking when we have a trough sweeping across the
western states in July, this raises concerns for elevated
thunderstorms across the region. Elevated, drier storms are a big
concern for fire weather, so check out the fire weather discussion
for more information on that. Upper forcing will help produce more
organized storms on Tuesday and Wednesday with a longer lifespan as
opposed to the more popcorn type storms of the past few days.

-HEAT-

Typical July heat will persist through Tuesday with above average
daytime highs and warmer than "comfortable" overnight lows. Many of
us in western Nevada and portions of NE CA won't be sleeping with
windows open for the next several nights because of the smoke
anyways. As a trough comes into the region, temperatures will begin
to moderate and cool a touch by Wednesday into the weekend. Only
other potential for cooler temperatures will be those
afternoon/evening thunderstorms. For example, Carson City airport
hit 99 degrees yesterday and then quickly cooled off in the wake of
a thunderstorm into the low 70s! Reno airport, not so much, but
maybe today!

&&

.AVIATION...
Smoke and haze from the Hog wildfire west of Susanville will
continue to impact surface visibility to areas in close proximity to
the fire (including KSVE at times). Plan for poor to moderate
slantwise visibility across much of northeast CA-northwest NV.

Thunderstorms will remain possible in the afternoon and evening
for the next few days. Heavy rain, hail, and outflow winds over 40
kts will be possible. Coverage will generally be along and south
of RNO-TRK southward to Mono County/far western Mineral County
today. More widespread thunderstorm coverage is likely Tuesday and
Wednesday, with stronger storms also possible as low pressure moves
into northern California. A few storms may persist and develop
Tuesday night into Wednesday. Late day zephyr breezes are expected
to be weak each day through midweek, likely disrupted (or locally
enhanced) by storm outflows. MJD/Edan

Chances for thunderstorms within 10 miles of area terminals:
Values are for Today - Tuesday - Wednesday

KTRK = 20% - 25% - 30%
KTVL = 25% - 30% - 40%
KMMH = 35% - 35% - 35%
KRNO = 20% - 30% - 30%
KCXP = 20% - 30% - 35%
KMEV = 20% - 30% - 40%

&&

.FIRE WEATHER...

***MIX OF WET AND DRY THUNDERSTORMS EXPECTED THE NEXT COUPLE DAYS***

* We have issued Red Flag Warnings for Tuesday across Western Nevada
  and much of northeastern California, including Lake Tahoe and the
  Sierra Front. A Fire Weather Watch was also issued for Wednesday
  for the same areas.

* Monsoonal moisture continues to creep up from southern Nevada,
  bringing unstable conditions to our area. We will see isolated
  to scattered thunderstorms through this evening, mainly along
  the Sierra east of Highway 395, stretching from Mono County all
  the way into Lassen, including the Hog Fire. A few new lightning
  starts are possible for today, but storm motions will be very
  slow and most areas will see rainfall. Heads up for gusty
  outflow winds up to 40 mph today with any storms.

* Low pressure off the California Coast will move further inland,
  with cooler temperatures aloft increasing instability. This will
  create more widespread thunderstorm coverage by Tuesday. As the
  low pressure moves even further inland on Wednesday, this will
  increase the wind shear aloft making for potentially severe
  thunderstorms on Wednesday. As storm motions increase Tuesday into
  Wednesday, this will create more opportunity for dry lightning.

* Storms will be a mix of wet and dry, meaning that some areas will
  see heavy rainfall while others see little to no rainfall and new
  wildfire starts from dry lightning. Due to the recent above normal
  temperatures and dry conditions, vegetation is especially
  receptive to lightning starts right now.

* Threats from thunderstorms on Tuesday and Wednesday will include
  large hail, strong outflow winds up to 60 mph, and localized
  heavy rainfall that could produce flash flooding in steep
  terrain and over recently burned areas. -Hoon

&&

.REV Watches/Warnings/Advisories...
NV...CA...Dense Smoke Advisory until 11 AM PDT Tuesday CAZ071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 20, 1:37 PM PDT, 5 hours 43 minutes before
Special Weather Statement
National Weather Service RENO NV
137 PM PDT Mon Jul 20 2020

CAZ072-073-NVZ001>003-210100-
Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee,
Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes,
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline,
Glenbrook, Incline Village, Sparks, Verdi, Gardnerville,
and Virginia City
137 PM PDT Mon Jul 20 2020

...Thunderstorms developing over the Sierra...

Showers and thunderstorms have begun to develop over the Sierra.
Expect thunderstorms to impact the region though 9 pm this
evening. The stronger storms will be capable of producing heavy
rain, hail, and winds in excess of 40 mph. Outflow winds pose a
danger to boaters and may kick up areas of blowing dust across
western Nevada. In the Sierra, hikers should be prepared for a
rapid drop in temperature if a thunderstorm nears your location.

Locations impacted include...
Reno, Carson City, South Lake Tahoe, Mammoth Lakes, Tahoe City,
Kings Beach, Crowley Lake, Sonora Pass, Gardnerville, Virginia City,
June Lake, Lee Vining, Twin Lakes, Incline Village, Toms Place,
Alpine Meadows, Squaw Valley and Bodie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible. If on or near a lake, get out of the water and
move indoors or inside a vehicle. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters.

&&

http://weather.gov/reno
Special weather statement, Jul 20, 5:45 PM PDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Reno NV
545 PM PDT Mon Jul 20 2020

CAZ072-NVZ002-210145-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
545 PM PDT Mon Jul 20 2020

...Thunderstorms and gusty winds will continue to impact Lake
Tahoe...

At 542 PM PDT, Doppler radar was tracking a strong thunderstorm over
Carnelian Bay, or near Kings Beach. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm and can
capsize small watercraft. Outflow winds from this storm could reach
all the way to the southern shore of Lake Tahoe.

Locations impacted include...
Lake Tahoe, Carson City along Lake Tahoe, South Lake Tahoe, Kings
Beach, Tahoe City, Incline Village, Bliss State Park, Incline
Village-Crystal Bay, Glenbrook, Zephyr Cove, Crystal Bay, Carnelian
Bay, Sugar Pine Point S, Emerald Bay, Zephyr Cove-Round Hill
Village, Homewood, William Kent Campground, Stateline, Dollar Point,
Meeks Bay and Tahoe State Rec Area Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3926 11991 3906 11993 3895 11994 3893 12007
      3911 12019 3924 12009
TIME...MOT...LOC 0042Z 000DEG 0KT 3921 12008

MB
Local storm report, Jul 20, 5:58 PM PDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
558 PM PDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             INCLINE VILLAGE         39.25N 119.96W
07/20/2020  E0.88 INCH       WASHOE             NV   PUBLIC

            NUMEROUS REPORTS OF HAIL UP TO NICKEL SIZE
            AROUND INCLINE VILLAGE. HAIL LASTED UP TO 20
            MINUTES IN PARTS OF TOWN.

&&
Local storm report, Jul 20, 5:59 PM PDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
559 PM PDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             KINGS BEACH             39.24N 120.03W
07/20/2020  E0.25 INCH       PLACER             CA   PUBLIC

&&
Special weather statement, Jul 20, 6:08 PM PDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Reno NV
608 PM PDT Mon Jul 20 2020

NVZ003-004-210200-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
608 PM PDT Mon Jul 20 2020

...Gusty Winds to impact Pyramid Lake...

At 605 PM PDT, Doppler radar was tracking a thunderstorm outflow 9
miles north of Spanish Springs, or 16 miles northeast of Reno. This
gust front was moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm. Gusts
this strong could capsize small watercraft or loft unpinned
inflatables.

Locations impacted include...
Pyramid Lake, Nixon, Sutcliffe, Virginia Peak, Spanish Springs, The
Needle Rocks and Dogskin Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3967 11968 3980 11987 4022 11968 4025 11953
      3985 11933 3972 11945
TIME...MOT...LOC 0105Z 240DEG 0KT 3975 11970

MB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:15 PM PDTSevere Thunderstorm WarningREVWashoe30 min
Jul 20, 5:45 PM PDTSpecial Weather StatementREV60 min
Jul 20, 6:08 PM PDTSpecial Weather StatementREV52 min
Jul 21, 2:06 PM PDTSpecial Weather StatementREVDouglas, Lyon, Mineral, Storey, Washoe99 min
Jul 21, 3:50 PM PDTSpecial Weather StatementREVDouglas, Lyon, Mineral, Storey, Washoe115 min
Jul 21, 3:52 PM PDTSevere Thunderstorm WarningREVDouglas38 min
Jul 21, 4:28 PM PDTFlash Flood WarningREVDouglas, Lyon2 hr
Jul 20, 7:41 PM PDTSevere Thunderstorm WarningREVLassen, Plumas34 min
Jul 20, 7:56 PM PDTFlash Flood WarningREVPlumas2 hr
Jul 21, 3:33 PM PDTSevere Thunderstorm WarningREVPlumas42 min
Jul 21, 4:07 PM PDTSevere Thunderstorm WarningREVLassen, Plumas53 min
Jul 21, 4:22 PM PDTFlash Flood WarningREVPlumas3 hr
Jul 21, 4:39 PM PDTSevere Thunderstorm WarningREVLassen51 min

Nearby

Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.